Alert archive / Mississippi / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 425, NWS Memphis, TN

August 3, 2003DeSoto County, Tate County, Mississippi; Shelby County, Tennessee

NWS Memphis, TN issued this severe thunderstorm warning at Aug 3, 2003, 12:32 PM CDT for DeSoto County, Tate County, Mississippi; Shelby County, Tennessee. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2003, 12:32 PM CDT (17:32 UTC)
Expired
Aug 3, 2003, 1:15 PM CDT
In force
43 min
Issued by
NWS Memphis, TN
Area
Counties, with a storm outline in the text

Counties DeSoto County, MS, Tate County, MS, Shelby County, TN

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 5.5 hours before the alert went out and 28 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2003-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2892 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2003-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 103 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2892 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
669 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
103 m²/s²
0-3 km storm-relative helicity
123 m²/s²
Significant tornado parameter
1.0
Supercell composite
6.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

489 
WUUS54 KMEG 031732
SVRMEM
MSC033-137-TNC157-031815-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
1232 PM CDT SUN AUG 3 2003

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DESOTO COUNTY IN NORTHWEST MISSISSIPPI
  TATE COUNTY IN NORTHWEST MISSISSIPPI
  SHELBY COUNTY IN SOUTHWEST TENNESSEE

* UNTIL 115 PM CDT.

* AT 1230 PM CDT...DOPPLER RADAR INDICATED A LINE OF SEVERE
  THUNDERSTORMS FROM 11 MILES NORTHWEST OF FRAYSER TO SENATOBIA...
  MOVING EAST AT 30 MPH.

* CITIES IN THE PATH OF THIS STORM THROUGH 115 PM CDT INCLUDE...
  WHITEHAVEN...DOWNTOWN MEMPHIS...
  FRAYSER...
  SOUTHEAST MEMPHIS...INDEPENDENCE...
  MILLINGTON...OLIVE BRANCH...
  GERMANTOWN...ELLENDALE...
  BOLTON...

LOCAL LAW ENFORCEMENT REPORTED TREES AND POWERLINES DOWN IN DESOTO 
COUNTY.

.LARGE HAIL IS POSSIBLE WITH THIS STORM. IF YOU ARE IN THE PATH OF
THIS STORM...MOVE TO A STURDY SHELTER

.DAMAGING WINDS IN EXCESS OF 60 MPH ARE LIKELY WITH THIS STORM. IF
YOU ARE IN THE PATH OF THIS STORM...MOVE INDOORS.

.STAY TUNED TO THIS NATIONAL WEATHER SERVICE BROADCAST FOR THE LATEST
UPDATES AND INFORMATION. TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4
3 2 0 8 7 5.

LAT...LON 3540 9011 3458 9018 3459 8972 3542 8970

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 10:30 AM CDT, 2 hours 2 minutes earlier.

Area forecast discussion, Aug 3, 10:30 AM CDT, 2 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
1030 AM CDT SUN AUG 3 2003

RADAR SHOWING SHRA/TSRA STARTING TO POP UP IN SOUTHWESTERN ZONES.
THIS AREA WILL HAVE THE BEST CHANCE TO SEE PRECIP AS IT WILL BE
CLOSER TO THE SHORTWAVE MOVING THROUGH...SO WILL RAISE POPS TO 50.
REST OF FORECAST IS ON TRACK...ALTHOUGH WILL UPDATE TO REMOVE
MENTION OF FOG. UPDATE WILL BE OUT SHORTLY.

.MEG...NONE.

KRS
Hazardous weather outlook, Aug 3, 4:34 AM CDT, 7 hours 58 minutes before
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-040930-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
434 AM CDT SUN AUG 3 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH
MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE WEATHER. THE MOST FAVORABLE TIME
WILL TO BE LATE TONIGHT. THE MAIN THREAT WILL BE LARGE HAIL AND
DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...

THERE IS A SLIGHT RISK OF SEVERE WEATHER MONDAY AND MONDAY NIGHT.
THE MOST FAVORABLE CONDITIONS WILL BE MONDAY MORNING. THE MAIN
THREAT WILL BE LARGE HAIL AND DAMAGING WINDS. THUNDERSTORMS WILL BE
POSSIBLE TUESDAY AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT AND MONDAY MORNING.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR
WEB SITE AT HTTP://WWW.SRH.NOAA.GOV/MEG.

JCL

In the hours before

Special weather statement, Aug 3, 10:56 AM CDT, 1 hour 36 minutes before
MSZ007-031630-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1056 AM CDT SUN AUG 3 2003

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...TUNICA COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 10 MILES NORTHWEST OF NORTH TUNICA
AT 1056 AM CDT...MOVING EAST AT 15 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE WIND GUST IN EXCESS OF 40
MPH AND SMALL HAIL.

THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.

PEOPLE IN TUNICA COUNTY SHOULD MONITOR THIS STORM CLOSELY.
Special weather statement, Aug 3, 11:09 AM CDT, 1 hour 23 minutes before
ARZ049-031645-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1109 AM CDT SUN AUG 3 2003

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...LEE COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 4 MILES NORTHEAST OF MORO AT 1109
AM CDT...MOVING EAST AT 20 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE WIND GUST IN EXCESS OF 40
MPH AND SMALL HAIL.

THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.

PEOPLE IN LEE COUNTY...INCLUDING THE CITY OF MARIANNA...SHOULD
MONITOR THIS STORM CLOSELY.
Special weather statement, Aug 3, 11:53 AM CDT, 39 minutes before
ARZ017-031730-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1153 AM CDT SUN AUG 3 2003

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...LAWRENCE COUNTY.

A STRONG THUNDERSTORM WAS LOCATED OVER STRAWBERRY AT 1153 AM CDT...
MOVING EAST AT 40 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE WIND GUSTS IN EXCESS OF 40
MPH AND SMALL HAIL.

THIS STORM IS INTENSIFYING AND COULD POSSIBLY BECOME SEVERE.

PEOPLE IN LAWRENCE COUNTY...INCLUDING THE CITIES OF BLACK ROCK...
HOXIE AND WALNUT RIDGE...SHOULD MONITOR THIS STORM CLOSELY.
Special weather statement, Aug 3, 12:09 PM CDT, 23 minutes before
MSZ001-008-031745-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1209 PM CDT SUN AUG 3 2003

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...DESOTO AND TATE COUNTIES.

A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM WALLS TO BARR AT 1209
PM CDT...MOVING EAST AT 25 MPH.

THIS LINE OF STORMS WILL HAVE THE POTENTIAL TO PRODUCE HEAVY
RAIN...FREQUENT LIGHTNING...WINDS IN EXCESS OF 40 MPH...AND SMALL
HAIL.

THESE STORMS ARE INTENSIFYING AND COULD BECOME SEVERE.

PEOPLE IN DESOTO AND TATE COUNTIES...INCLUDING THE CITIES OF
HERNANDO...HORN LAKE...OLIVE BRANCH...SENATOBIA AND SOUTHAVEN...
SHOULD MONITOR THIS STORM CLOSELY.

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 11:11 AM CDTSevere Thunderstorm WarningMEGTunica34 min
Aug 3, 12:53 PM CDTTornado WarningMEGLafayette, Panola52 min
Aug 3, 12:58 PM CDTFlash Flood WarningMEGDeSoto, Tate2 hr
Aug 3, 1:43 PM CDTTornado WarningMEGPanola, Yalobusha32 min
Aug 3, 2:13 PM CDTSevere Thunderstorm WarningMEGPontotoc, Union32 min
Aug 3, 2:17 PM CDTSevere Thunderstorm WarningMEGLee28 min
Aug 3, 3:00 PM CDTSevere Thunderstorm WarningMEGItawamba, Monroe30 min
Aug 3, 2:35 PM CDTSevere Thunderstorm WarningMEGHaywood25 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2003Severe Thunderstorm Warnings in Tennessee, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.